A number of proteins and genes affect the thickness of your blood to help maintain your health. Too-fast or too-slow blood coagulation can prove harmful, causing abnormal blood clot formation or abnormal bleeding, respectively. Individuals at risk of bleeding or clotting conditions may take coagulant drugs to help control the thickness of their blood and prevent illness. However, nutrients obtained from your diet or from dietary supplements, such as vitamin K, may affect the activity and efficacy of coagulant drugs, and can affect your drug dosage, according to the Linus Pauling Institute at Oregon State University. Always talk to your doctor about any vitamin supplements before taking coagulant drugs.
Vitamin K and Blood Coagulation
Vitamin K helps to regulate the activity of a number of proteins involved in platelet aggregation, or blood clotting. Colorado State University indicates that vitamin K can help to activate factor X, IX, VII and prothrombin, all proteins that promote blood clot formation. The vitamin helps activate these coagulant proteins by performing chemical modifications on amino acids within the protein, changing the proteins from inactive to their biologically active forms as needed. As a result, vitamin K helps your body respond to injury, allowing for the formation of blood clots to prevent excessive bleeding.
Coagulant drugs, also called anti-inhibitor coagulant complexes, also help regulate blood coagulation. Some diseases, such as hemophilia, lead to defects in blood coagulation and patients suffering from the disorder can bleed uncontrollably in response to relatively minor injury. Coagulant complexes contain precursors for vitamin K-dependent blood coagulation complexes -- as well as activated forms of some coagulant factors -- to help promote blood coagulation, according to Drugs.com.
Possible Interactions Between Vitamin K and Coagulants
Because coagulant drugs contain vitamin K-depending pro-coagulant factors, vitamin K often interacts with these coagulant drugs within your system. Though the drugs may contain some activated coagulant factors, other precursors may require vitamin K in your system to produce biologically active coagulating factors to allow blood clotting. If you suffer from a vitamin K deficiency, you may suffer additional difficulties clotting, and you should talk to your doctor to address this deficiency if you’re taking coagulant complex drugs.
Effect of Vitamin K on Anti-Coagulant Drugs
Individuals taking anti-coagulants -- drugs that prevent excessive blood clotting -- should also monitor their vitamin K levels. The University of Maryland Medical Center explains that large doses of vitamin K supplements may override or inhibit the action of some anti-coagulant drugs, putting the patient at risk for blood clot formation. If you take anti-coagulant medications, such as warfarin, you must disclose any vitamin K supplementation to your doctor to determine an appropriate mediation dosage and prevent harmful side effects.